LONDON, July 31 (UPI) -- Slightly more than half of the children involved in a flu study suffered side effects from taking the drug Tamiflu, researchers in Britain said.
Fifty-one percent of the 351 children given Tamiflu at three elementary schools in London and one in south west England experienced nausea, nightmares and insomnia, The Guardian reported Friday.
The children were given Tamiflu, an antiviral nasal drug, in April and May after classmates became infected with the H1N1 swine flu virus, Britain's Health Protection Agency said.
The study found 20 percent of the children also suffered neuropsychiatric side effects, such as poor concentration and confusion, The Telegraph reported Friday.
Only people with suspected or confirmed H1N1 now are being prescribed Tamiflu, British health officials said. Doctors in Japan also advise not giving Tamiflu to those under age 19, the Guardian reported.
Nausea is a known side effect of Tamiflu, but neuropsychiatric effects from taking it have yet to be proven, a statement from Tamiflu-maker Roche said.